Drought, Panola
- When
- July 26, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- Panola forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.364, -89.951 (the zone’s center; the record gives no point)
Severe (D2) drought conditions occurred.
Abnormally dry conditions during the middle part of the summer led to moderate(D2) drought conditions over portions of North Mississippi through the month of July. A semi-permanent upper ridge of high pressure resulted in little rainfall which intensified the drought conditions by the end of July.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
Abnormally dry conditions during the middle part of the summer led to moderate(D2) drought conditions over portions of North Mississippi through the month of July. A semi-permanent upper ridge of high pressure resulted in little rainfall which intensified the drought conditions by the end of July. The drought created stress on crops including corn and soybeans which led to lower yields. In addition, the drought caused river and lake levels to be at low levels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 26, 5:19 AM CST, 41 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 619 AM CDT TUE JUL 26 2016 .DISCUSSION... Updated to include the 12z aviation discussion below. && .PREV DISCUSSION... /issued 227 AM CDT TUE JUL 26 2016/ DISCUSSION... Most of the Mid-South will have to endure one more day of hot and humid conditions. The one exception may be Northeast Arkansas and the Missouri Bootheel where a weak cold front currently sits. Models are showing showers and thunderstorms developing along this front this morning. The front will gradually lift northward into Southeast Missouri by this afternoon. The convection and cloud cover will likely keep highs in the upper 80s to lower 90s across Northeast Arkansas. Elsewhere, only isolated diurnal convection is expected. The isolated convection and limited cloud cover will allow highs to reach into the mid 90s. Higher dewpoints are currently pooling across the area due to the weak front that is stretched across Northeast Arkansas and the Missouri Bootheel. If dewpoints remain in the mid 70s by this afternoon, heat indices could reach 105 degrees. Expect some mixing to occur across West Tennessee and Northeast Mississippi, where the warmest temperatures will occur, as the front lifts northward. This should keep heat indices just below 105 degrees. Thus will hold off on a heat advisory. The weather pattern will turn wet by Wednesday as a weak upper low drifts into North Mississippi. Expect numerous showers and thunderstorms to develop across the area by Wednesday afternoon. The convection will keep high temperatures in the upper 80s to lower 90s. Some of these storms could produce localized heavy rainfall that could cause flash flooding. The weak upper low will dissolve into a broad upper trof that will sit over the Mid-South through early next weekend. Several shortwaves will move through the trough and set off waves of shower and thunderstorm activity. The convection and abundant cloud cover through the period will keep high temperatures in the mid to upper 80s. By latter part of the weekend into early next week, the upper trough will push east allowing for the upper ridge to begin rebuilding into the area. Expect chances for showers and thunderstorms to become more diurnally driven and isolated to scattered in coverage by Sunday and Monday. High temperatures will begin to creep back into the lower 90s. KRM && .AVIATION... A few thunderstorms will be possible this morning north of JBR, with generally benign wx across the remainder of the CWA. However, widely scattered showers and thunderstorms are anticipated across the Mid-South by midday, continuing through around 00z. Confidence is low that thunder will occur on station at any particular terminal, but there should be sufficient coverage to warrant VCTS in the 12z TAF package. Gusty winds and tempo reductions in ceiling/visibility will be possible in and around convection, with otherwise VFR conditions prevailing through 06z. Patchy, light fog will be possible late tonight, mainly at KMKL. Johnson && .MEG Watches/Warnings/Advisories... AR...None. MO...None. MS...None. TN...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 317 AM CDT TUE JUL 26 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-271200- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 317 AM CDT TUE JUL 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT IN AREAS NOT AFFECTED BY THUNDERSTORMS...HEAT INDICES BETWEEN 100 AND 105 DEGREES WILL PREVAIL THROUGH EARLY EVENING MAINLY ACROSS WEST TENNESSEE AND NORTH MISSISSIPPI. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NUMEROUS SLOW MOVING SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR WEDNESDAY THROUGH EARLY NEXT WEEKEND. A VERY MOIST AIRMASS IN PLACE WILL LIKELY SUPPORT PERIODS OF HEAVY RAINFALL AND ISOLATED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. KRM
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
Severe (D2) drought conditions occurred.
Severe (D2) drought conditions occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652120, 652121.